Last Tuesday, Linda Cotton listened intently when the doctor who handed her a 10-day supply of antibiotic, Cipro, warned of possible side effects.
Hours after taking her first pill, she knew exactly what he was talking about. First came splitting headaches, then nausea and a nagging irritability that hasn't yet quit.
FOR THE RECORD - An article in yesterday's Sun about antibiotic side effects failed to properly state the full name of Linda Cotton Perry, president of Community Health Charities in Baltimore, who is taking the antibiotic Cipro to prevent an anthrax infection. The Sun regrets the error.
"This drug isn't easy," said Cotton, who is toughing out what she hopes will be just three more days of treatment. "But you pretty much do whatever it takes to make sure you're safe - that goes without question."
Almost a month into the anthrax scare, tens of thousands of people are taking the antibiotic as a precaution. Many are now experiencing side effects that doctors predicted ever since the immense public health effort began.
Numerous employees at American Media Inc., the tabloid publisher in Boca Raton, Fla., where anthrax first surfaced, have reported side effects similar to Cotton's. One woman was reportedly hospitalized, although doctors are unsure if her problems resulted directly from Cipro.
Dr. Jeffrey P. Koplan, director of the Centers for Disease Control and Prevention, acknowledged last week that some CDC investigators are struggling with Cipro's side effects. They have been taking the drug as a precaution because they routinely enter workplaces where anthrax has been detected.
Cotton, who is president of Community Health Charities in Baltimore, was advised to get tested for anthrax exposure and take Cipro because she had recently made a business visit to Washington's central post office, where four workers were sickened, two of them fatally.
Cotton said her headache lasted three days and the nausea four. "Now I'm stuck with this irritability," she said. "Everything seems to bother me."
Although Cotton has continued on medication, a colleague, Ebony Nelson, stopped taking the drug after developing piercing stomach and head pain that she found intolerable.
"Your eyes hurt, your head hurts and you get really sleepy," said Nelson, who quit four days into treatment. The symptoms subsided about a day after she went off the drug. Doctors advise against this, saying that quitting early can leave someone unprotected against anthrax.
Certainly, many people on Cipro - including those at American Media, who have been taking it the longest - have tolerated it well.
"I'm 70 years old, and I'm told the older you are the more likely you are to have side effects," said Cliff Linedecker of Fort Lauderdale, Fla., a writer for Weekly World News. "But I swear I haven't felt a thing, knock on wood."
Last week, the CDC advised local governments to shift from Cipro to doxycycline, a cheaper and more widely available antibiotic that is also effective in preventing anthrax.
Dr. Bradley Perkins, an anthrax investigator at the CDC, said the reason for the switch wasn't to prevent side effects but to lower the chance that Cipro will become useless against a wide variety of infections if it is continually given in the current crisis. Cipro is a broad-spectrum antibiotic; doxycycline targets a narrow range of bacteria.
Dr. Peter L. Beilenson, Baltimore's health commissioner, said he hasn't heard of any serious side effects in the city. Dr. Arjun Srinivasan, who heads antibiotic management at the Johns Hopkins Hospital, said both drugs are generally well-tolerated. But Cipro may produce uncomfortable side effects in a higher percentage of people than doxycycline.
According to medical texts, up to 14 percent of people taking Cipro will develop neurological symptoms such as headache, malaise and dizziness. About 5 percent will suffer nausea, 2 percent diarrhea and 2 percent vomiting.
Rarer side effects include nervousness, nightmares, paranoia, and inflammation of tendons in the ankle, elbow and shoulder. Some patients have suffered Achilles' heel and rotator cuff tears.
The most common side effect of doxycycline is a skin rash that can result from sun exposure. The problem occurs in about 10 percent of patients, Srinivasan said.
Martin Melnick, an engineer from Rancho Palos Verdes, Calif., said he was taking Cipro for a urinary tract infection in July when he suddenly developed tendonitis in joints throughout his body.
"I had inflamed Achilles' tendon, plus shoulders, elbows, a bunch of joints," said Melnick, who is undergoing physical therapy. "I stopped it and went to another drug."
Dr. Sidney Wolfe, director of the Public Citizen Health Research Group, said it is preferable to prescribe doxycycline because the side effects are less frequent and severe.
"Doxycycline doesn't cause Achilles' tendon ruptures and other psychiatric adverse effects," said Wolfe, who believes the government waited too long to change its recommendation
Dr. Jay Cohen, an associate professor of family medicine at the University of California, San Diego, said Cipro's neurological side effects are not sufficiently recognized.
In an article to be published in the December issue of Annals of Pharmacology, Cohen said some patients are liable to develop numbness, tingling, weakness and burning of the feet and hands. He said the side effects occur broadly across a family of antibiotics, called flouroquinolones, that includes Cipro.
Cohen said he didn't know how frequently such effects occur. He found cases on Web sites devoted to drug side effects and then interviewed patients to satisfy himself that the effects were drug related.
"With this group of antibiotics, there really are some extra risks," he said. "In certain people, they are going to reach the point of doing harm."